The Annals of Probability
- Ann. Probab.
- Volume 39, Number 4 (2011), 1468-1501.
The regularizing effects of resetting in a particle system for the Burgers equation
We study the dissipation mechanism of a stochastic particle system for the Burgers equation. The velocity field of the viscous Burgers and Navier–Stokes equations can be expressed as an expected value of a stochastic process based on noisy particle trajectories [Constantin and Iyer Comm. Pure Appl. Math. 3 (2008) 330–345]. In this paper we study a particle system for the viscous Burgers equations using a Monte–Carlo version of the above; we consider N copies of the above stochastic flow, each driven by independent Wiener processes, and replace the expected value with 1/N times the sum over these copies. A similar construction for the Navier–Stokes equations was studied by Mattingly and the first author of this paper [Iyer and Mattingly Nonlinearity 21 (2008) 2537–2553].
Surprisingly, for any finite N, the particle system for the Burgers equations shocks almost surely in finite time. In contrast to the full expected value, the empirical mean 1/N ∑1N does not regularize the system enough to ensure a time global solution. To avoid these shocks, we consider a resetting procedure, which at first sight should have no regularizing effect at all. However, we prove that this procedure prevents the formation of shocks for any N ≥ 2, and consequently as N → ∞ we get convergence to the solution of the viscous Burgers equation on long time intervals.
Ann. Probab. Volume 39, Number 4 (2011), 1468-1501.
First available in Project Euclid: 5 August 2011
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 65C35: Stochastic particle methods [See also 82C80] 35L67: Shocks and singularities [See also 58Kxx, 76L05]
Iyer, Gautam; Novikov, Alexei. The regularizing effects of resetting in a particle system for the Burgers equation. Ann. Probab. 39 (2011), no. 4, 1468--1501. doi:10.1214/10-AOP586. https://projecteuclid.org/euclid.aop/1312555805